Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 389, NWS Jackson, MS

September 26, 2016Scott County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 26, 2016, 5:19 PM CDT for Scott County, Smith County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2016, 5:19 PM CDT (22:19 UTC)
Expired
Sep 26, 2016, 6:00 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Scott County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 49 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WUUS54 KJAN 262219
SVRJAN
MSC123-129-262300-
/O.NEW.KJAN.SV.W.0389.160926T2219Z-160926T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CDT MON SEP 26 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SCOTT COUNTY IN CENTRAL MISSISSIPPI...
  NORTHEASTERN SMITH COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HOMEWOOD...OR NEAR FOREST...MOVING SOUTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HOMEWOOD AROUND 535 PM CDT. 
  PINEVILLE AND BURNS AROUND 600 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3204 8957 3232 8961 3234 8947 3218 8932
      3214 8932
TIME...MOT...LOC 2219Z 337DEG 11KT 3229 8952 

HAIL...0.88IN
WIND...60MPH
 
$$

NF
2 follow-up statements
482 
WWUS54 KJAN 262249
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
549 PM CDT MON SEP 26 2016

MSC123-129-262300-
/O.CON.KJAN.SV.W.0389.000000T0000Z-160926T2300Z/
SCOTT MS-SMITH MS-
549 PM CDT MON SEP 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL SCOTT AND NORTHEASTERN SMITH COUNTIES...

AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PULASKI...OR
10 MILES SOUTHEAST OF MORTON...MOVING SOUTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BURNS...HOMEWOOD AND PINEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3227 8960 3228 8950 3212 8938 3204 8957
TIME...MOT...LOC 2249Z 021DEG 9KT 3222 8958 

HAIL...0.88IN
WIND...60MPH
 
$$

NF
044 
WWUS54 KJAN 262252
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
552 PM CDT MON SEP 26 2016

MSC123-129-262302-
/O.EXP.KJAN.SV.W.0389.000000T0000Z-160926T2300Z/
SCOTT MS-SMITH MS-
552 PM CDT MON SEP 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SCOTT AND
NORTHEASTERN SMITH COUNTIES WILL EXPIRE AT 600 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3227 8960 3228 8950 3212 8938 3204 8957
TIME...MOT...LOC 2250Z 337DEG 11KT 3222 8958 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 4:02 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 26, 4:02 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
402 PM CDT MON SEP 26 2016

.SHORT TERM...

Tonight through Thursday morning...

A large upper trough and closed low located over the midwest/Great
Lakes region is helping to push a cold front through the CWA this
afternoon. This front is currently located along the I-20 corridor.
Moisture pooling ahead of the front has resulted in low to mid 70s
dewpoints with temps in the low to mid 90s along and south of I-20.
These well above average temps have been enough to already break
another daily high for Meridian, but the good news is that today will
be the last day of such anomalously warm temps. In terms of
convection, the best coverage is currently along and east of the HWY
25 corridor where the best moisture and instability are located. A
few thousand Joules of SBCAPE have been realized this afternoon
across this area, however weak lapse rates and forcing have kept
storms sub-severe, but an isolated strong storm or two can't be ruled
out. For tonight, the cold front will continue pushing through the
CWA and will be located across the HWY 84 corridor. Drier air will
filter in behind the front along and north of I-20 and will bring
much cooler overnight lows with temps expected to be in the low to
mid 60s. On Tue, the front will still be lingering across our far SE
counties, so a few isolated showers and storms can't be ruled out.
Daytime highs will be the coolest in the NW with highs only in the
low 80s with mid 80s elsewhere. Tue evening will be prime for
radiational cooling with clear skies and dry conditions allowing
overnight lows to dip into the low to mid 50s across the majority of
the area.

On Wed, another northern stream closed upper low is progged to drop
south into the Great Lakes region by Thursday morning. This will help
to drive a second reinforcing cold front into the area Thur morning
that will bring in even cooler temps aloft and more drier air. Temps
on Wed will be warm ahead of the boundary in the mid to upper 80s,
but thankfully not as hot as what we have been seeing the past few
days. Overnight lows Wed evening will be a little trickier as the
models show a band of moisture pooling ahead of the boundary that
could limit the degree of cooling before daybreak. However, another
evening of mid to upper 50s lows will be instore area wide. Some fire
weather issues can't be ruled out in north Mississippi Tuesday and
areawide Wednesday due to the anomalous dry air in the area but
winds should be lighter on Wednesday which could limit enhanced fire
weather danger. /TW/

.LONG TERM...

Thursday through Monday....

The ArkLaMiss will experience a more Fall-like weather pattern which
is more typical of late September/early October than what we've been
experiencing over the last few weeks. Long term models place an
upper level closed low south of the Great Lakes by mid week. This
system will continuously pull cool, dry continental air into the
region from Canada. High temperatures Thursday and Friday have
trended cooler with highs below 80 across the majority of the CWA
thanks to much cooler temps aloft behind the cold front. Temps
through the weekend will creep back into the low 80s with dewpoints
mainly in the 50s. Dry air and clear skies at night will lead to a
significant diurnal curve throughout the extended period. Lows will
fall into the 50s for the first time since May with some areas
possibly reaching the upper 40s where radiational cooling is
maximized. Weak pressure gradient forcing will result in light winds
throughout the long term lessening the fire weather risk. Weak upper
ridging will begin to set up late in the weekend as the closed low
weakens and moves further east. /TW/JPM3/

&&

.AVIATION...A cold front dropping southeast through the region
this afternoon and tonight, will continue to result in a mix of
MVFR/VFR flight categories at TAF sites.  Degraded categories will
be as a result of low clouds and an occasional decrease in
visibility from convection on station. Winds ahead of the front will
be variable. However, behind the front, winds will become northerly
around 10 knots and gusting to around 17 knots at times. Winds will
remain northerly overnight, but they will subside a bit during the
evening hours. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  84  58  85 /  20   6   5   3
Meridian      67  85  57  87 /  30  12   9   3
Vicksburg     64  82  54  87 /  13   5   4   3
Hattiesburg   70  86  61  87 /  30  26  11   3
Natchez       64  83  57  85 /  20   9   6   1
Greenville    61  80  55  87 /  10   4   2   3
Greenwood     61  82  53  86 /  11   4   3   3

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

TW/19
Hazardous weather outlook, Sep 26, 2:33 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT MON SEP 26 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
233 PM CDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

19

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Sep 26, 11:32 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 AM CDT MON SEP 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     3 W PURVIS              31.14N 89.45W
09/25/2016                   LAMAR              MS   EMERGENCY MNGR

            TREE DOWN ON MITCHELL ROAD.

0615 PM     TSTM WND DMG     2 WNW LUMBERTON         31.01N 89.48W
09/25/2016                   LAMAR              MS   EMERGENCY MNGR

            TREE DOWN ACROSS WEST MAIN/HIGHWAY 13.

0555 PM     TSTM WND DMG     7 S WEST HATTIESBURG    31.22N 89.37W
09/25/2016                   LAMAR              MS   EMERGENCY MNGR

            TREE DOWN AT RD HARTFIELD RD AND MORGAN LANE.

0615 PM     DENSE FOG        5 SSW SANFORD           31.42N 89.45W
09/25/2016                   LAMAR              MS   EMERGENCY MNGR

            TREE DOWN AT EPLEY RD AND HIGHWAY 42.

&&

AW
Local storm report, Sep 26, 11:39 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1139 AM CDT MON SEP 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     5 SSW SANFORD           31.42N 89.45W
09/25/2016                   LAMAR              MS   EMERGENCY MNGR

            TREE DOWN AT EPLEY RD AND HIGHWAY 42.

&&

AW
Special weather statement, Sep 26, 4:41 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT MON SEP 26 2016

MSZ044-045-262215-
LEAKE MS-NESHOBA MS-
441 PM CDT MON SEP 26 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NESHOBA AND EASTERN
LEAKE COUNTIES UNTIL 515 PM CDT...

AT 441 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR RENFROE...OR NEAR CARTHAGE...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EDINBURG AROUND 450 PM CDT.
  MADDEN AROUND 510 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE STANDING PINE...
REDWATER AND WALNUT GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3284 8957 3290 8943 3273 8923 3258 8949
TIME...MOT...LOC 2141Z 329DEG 22KT 3281 8946

NF
Special weather statement, Sep 26, 4:49 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON SEP 26 2016

MSZ056-262215-
SMITH MS-
449 PM CDT MON SEP 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SMITH COUNTY UNTIL 515
PM CDT...

AT 449 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER BURNS...OR 15 MILES SOUTH OF MORTON...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  RALEIGH AROUND 515 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE POLKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3206 8936 3197 8964 3203 8966 3204 8966
      3205 8967 3221 8972 3223 8964 3222 8951
TIME...MOT...LOC 2149Z 337DEG 12KT 3213 8960

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:41 PM CDTSpecial Weather StatementJANLeake34 min
Sep 26, 4:49 PM CDTSpecial Weather StatementJANSmith26 min
Sep 26, 5:25 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar50 min
Sep 26, 5:29 PM CDTSpecial Weather StatementJANJasper31 min
Sep 26, 5:43 PM CDTSpecial Weather StatementJANCovington32 min
Sep 26, 5:54 PM CDTSpecial Weather StatementJANForrest36 min
Sep 26, 5:56 PM CDTSpecial Weather StatementJANScott34 min
Sep 26, 6:18 PM CDTSpecial Weather StatementJANJefferson Davis27 min
Sep 26, 6:29 PM CDTSpecial Weather StatementJANSmith31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.